Nebraska, 2008

Heavy Rain in Nebraska, July 17, 2008

July 17, 2008 · NWS LBF · 1 event in 1 county or zone

Excessive rainfall led to increased runoff that produced bankfull conditions in streams and ditches near Ansley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Excessive rainfall led to increased runoff that produced bankfull conditions in streams and ditches near Ansley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 17, 2:39 AM CST, 11 hours 1 minute earlier.

Area forecast discussion, Jul 17, 2:39 AM CST, 11 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 AM CDT THU JUL 17 2008

.DISCUSSION...
SEVERAL CONCERNS CONTINUE THIS EVENING WITH ONGOING AND EXPECTED
CONVECTION AND ASSOC PROBLEMS. LARGER MCS MOVING ACROSS CENTRAL
SDAKT THIS EVENING WHICH IS SECOND ONE TO MOVE THROUGH THAT AREA
TONIGHT...FIRST ONE IS MOVING ACROSS S.MINN ATTM. THIS HAS PUSHED
OUTFLOW TORWARD NW NEB WITH CONVECTION TRYING TO FIRE ALONG AND
BEHIND IT. SMALLER MCS MOVING ACROSS FAR WESTERN CWA WHERE VERY
HEAVY RAINFALL AND POSSIBLY SOME LARGER HAIL HAS FALLEN. THESE
STORMS ARE DEFINITELY SLOW MOVERS AND WILL HAVE POPS IN THIS MORNING
TO ACCOUNT. FINALLY CONVECTION FIRING NORTH OF BLACK HILLS INTO NE
WYOMING LOOKS TO BE ASSOC WITH MAIN FRONT WHICH HAS BEEN THE FOCUS
FOR A FEW DAYS NOW. THERE CONTINUES TO BE A STRONG LLVL MOISTURE
SOURCE FROM GULF PER GOES DPI PRODUCTS AND MID/UPPER LEVEL MOISTURE
FEEDING IN FROM LEFT OVER MONSOON MOISTURE FROM SW. DEFINITELY NO
SHORTAGE OF FUEL FOR TSRA WITH PWAT VALUES RUNNING WELL ABOVE NORMAL
WITH AN INCH TO NEAR 2 INCH VALUES FROM BRO TO BIS. FIRST AND MAIN
CONCERN TODAY WILL BE HEAVY RAINFALL AND ASSOC HYDRO ISSUES. ELKHORN
BASIN WILL BE THE FIRST TO FEEL EFFECT FROM HEAVY RAINFALL WITH FFG
NO MUCH OVER HALF OF AN INCH. OTHER AREAS FROM S.HOLT INTO CUSTER
AND THEN INTO CANYON AND FFLOOD PRONE SW ZONES SHOWING VALUES UNDER
1.5 INCHES FOR 3 HOURS. BUFKIT SOUNDINGS SHOWING VERY DEEP WARM
CLOUD DEPTHS AND SKINNY CAPE PROFILES AS STORM CONGEAL TONIGHT OVER
SW AND WITH POOLING OF MOISTURE AHEAD OF FROPA K INDEX VALUES ARE
RUNNING 40+ OVER THESE AREAS AND HAVE DECIDED TO ISSUE A WATCH. PAST
FEW NIGHTS HAVE PROVEN STRONGEST STORMS/CLUSTERS CAN EASILY PUT DOWN
3+ INCHES IN SHORT AMOUNT OF TIME. SEVERE WEATHER WILL AGAIN BE
POSSIBLE WITH THOUGH SHEAR VALUES AND CAPE NUMBERS SEEM TO BE
HINTING AS MORE MULTICELL CLUSTERS AS NIGHTS PAST WITH A FEW
EMBEDDED SUPERCELLS. STRONGEST SHEAR LOOKS TO STAY NORTH IN THE
STRONGER ZONAL FLOW ACROSS NORTHERN PLAINS. TEMPS TODAY WILL BE
HIGHLY AFFECTED BY OUTFLOW BOUNDARIES...AMOUNT OF CONVECTION THROUGH
THE DAY AND TIMING OF FROPA...ALL OF WHICH CONFIDENCE IS STILL LOW
IN ALL ACCOUNTS. FRONT LOOKS TO SETTLE SOUTH OF CWA BY SUNRISE ON
FRIDAY AND WOULD EXPECT THE FAVORED AREAS OF THE HIGH PLAINS TO THE
WEST IN UPSLOPE FLOW AND NEAR THE FRONT IN KS POSSIBLE SW NEB WILL
HAVE THE BEST CHANCE FOR PCPN INTO FRIDAY EVENING. WITH E/SE LLVL
FLOW SHEAR VALUES WOULD LEAD TO SVR POTENTIAL IN THE WEST. NO BIG
CHANGES BEYOND THIS ATTM.

&&

.AVIATION...
A FRONT SLIDING THROUGH WESTERN NEBRASKA THIS AFTERNOON IS EXPECTED
TO PRODUCE AT LEAST SCATTERED THUNDERSTORMS OVER MUCH OF WESTERN AND
NORTH CENTRAL NEBRASKA. AT THIS TIME...IT APPEARS THAT VALENTINE IS
MOST LIKELY TO HAVE THUNDER BETWEEN 18Z AND 21Z WHILE NORTH PLATTE
WILL PROBABLY HAVE IT BETWEEN 21Z AND 24Z THIS AFTERNOON. WIND GUSTS
EXCEEDING 40KT ARE LIKELY WITH THE STORMS ALONG WITH HEAVY RAIN
RESTRICTING VISIBILITY TO LESS THAN 2SM. HAIL GREATER THAN OR EQUAL
TO 1/2 INCH IS POSSIBLE. IN THE WAKE OF THE FRONT AND
THUNDERSTORMS...THE BOUNDARY LAYER MOISTURE IS LIKELY TO INCREASE
AND INSTRUMENT FLIGHT CONDITIONS ARE LIKELY IN STRATUS AND/OR FOG
AFTER 06Z FRIDAY IN BOTH VALENTINE AND NORTH PLATTE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 1 PM CDT
THIS AFTERNOON THROUGH FRIDAY MORNING FOR
NEZ010-027>029-038-059-070-071.

&&

13/SPRINGER
Hazardous weather outlook, Jul 17, 1:23 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
223 PM CDT THU JUL 17 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-181930-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
223 PM CDT THU JUL 17 2008 /123 PM MDT THU JUL 17 2008/

...VERY HEAVY RAINFALL POSSIBLE TONIGHT ACROSS PORTIONS OF SOUTHWEST
AND NORTH CENTRAL NEBRASKA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS EVENING AS A
STRONG FRONTAL BOUNDARY SLIDES SOUTHEAST ACROSS THE REGION. THERE IS
A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY SOUTHEAST OF A LINE
FROM OSHKOSH TO ONEILL. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. IN ADDITION...THE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. A FLASH FLOOD WATCH IS IN
EFFECT FOR PORTIONS OF SOUTHWEST AND NORTH CENTRAL NEBRASKA...WHERE
RECENT RAINS HAVE SATURATED THE GROUND. CAUTION IS ADVISED FOR
TRAVELS IN LOW LYING AREAS...ALONG STREAMS OR CREEKS...AND OTHER
FLASH FLOOD PRONE LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY EASTERLY FLOW INTO THE HIGH PLAINS BEHIND THE FRONT
WILL PUSH MOISTURE INTO THE FRONT RANGE AND PANHANDLE OF NEBRASKA.
THUNDERSTORM DEVELOPMENT SHOULD INITIATE OVER THE HIGHER TERRAIN
TO THE WEST AND FLOW ALOFT WILL MOVE THESE INTO WESTERN NEBRASKA
THROUGH FRIDAY EVENING. A FEW OF THESE STORM MAY BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS BUT THE SEVERE
WEATHER SHOULD NOT BE WIDESPREAD. AN ACTIVE PATTERN CONTINUES INTO
NEXT WEEK WITH AT LEAST ISOLATED THUNDERSTORMS POSSIBLE NEARLY
EVERYDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...AND SPOTTERS ARE
REQUESTED TO REPORT HEAVY RAINFALL AND ANY FLOODING TO THE
NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Jul 17, 9:27 AM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1027 AM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     HAIL             7 S SENECA              41.94N 100.83W
07/17/2008  E0.88 INCH       THOMAS             NE   PUBLIC

&&

JSWEET

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Custer

When
July 17, 1:40 PM CST to 3:40 PM CST
Where
Custer County, 2.76 mi S of Westerville
Reported by
Emergency Manager
Coordinates
41.360, -99.380

Five inches of rainfall was reported to have fallen in less than a 3 hour period.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121750.